How can Botox cause chipmunk cheeks? How long will it take to go away? (Photo)

I've been injected 3 times with botox and the past 2times I've ended up with chipmunk cheeks with my cheeks plumped upwards and across the side of my face. The past 2times the cheeks have gone down in 4-5 months but I've heard botox is cumulative and the more you have it done, the longer it takes to go away. I am 2months into my 4th round of botox and my cheeks are worse than ever, will they go down like they did the previous 2times?Or am I stuck looking like this for longer or even permanently?

Doctor Answers 8

Botox shouldn't change the cheeks when smiling

If the Botox is injected too low, the zygomaticus muscle can be affected and cause the cheeks to move abnormally during smiling. This will last about 4 months. It shouldn't last much longer. I would seek out another provider if this has happened twice. 


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Chipmonk cheeks with Botox?

The pictures are not representative of similar expressions for comparison; and also where was the Botox injected? Whatever you feel has happened after Botox, however is temporary and will be gone in a few months. 

Ram Chandra, MD
Edison Physician

Chipmunk cheeks after Botox

Thank you for your question Beebee88. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. It is difficult to assess with these before and after pictures because the facial expression is different. When treating crow's feet, if Botox spreads to the zygomaticus muscles it can relax these muscles and lead to a temporary asymmetric smile which resolves in 3-4 months. Please consult with a doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Chipmunk cheeks and Botox!

Hello Beebee88,

Thank  you for your question and photos however the photos do not give us a clear indication as to what you are truly concerned about in that the "before and after" are completely different facial expressions. Furthermore you mention this is your forth round of Botox but never tell us what areas or how much you are being injected with making a definitive answer difficult. Rest assured that Botox is not known to make cheeks appear fuller; we have filler for that. Lastly Botox is not permanent and whatever effects you may have will ultimately wear off. 

Paul Pietro, MD
Greenville Physician
5.0 out of 5 stars 3 reviews

Cheeks and botox

Botox is used to treat lines of facial animation it will not make the cheeks appear fuller. It may cause the cheeks to move a bit differently if injected low around the eyes.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox and Cheeks

Thanks for your question. Botox should not cause the effect that is seen in the photo, especially if it is injected in the correct location. Did you have any other procedures at the same time like filler? This would be more likely to cause an issue. Eitherway, these products should wear off with time. Botox typically takes 3-4 months. Good luck!

Satyen Undavia, MD
Philadelphia Facial Plastic Surgeon
4.9 out of 5 stars 15 reviews

Softening Botox Results with Thermage/Venus Legacy

This may be due to where the Botox was placed. Botox results will last 3-4 months. Thermage and venus legacy treatments may be used in the mean time to soften the results. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Botox and cheeks

Botox should not cause your cheeks to appear more full or lifted. That is usually the results of fillers. However, it is possible that Botox could cause cheek ptosis (drooping of cheeks) if the Botox is injected to low on the face. I would discuss your concerns with your injector.  Any effects from Botox should wear off in 3-4 months. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.